Massachusetts, 2021Winter Weather in Massachusetts, December 22, 2021
December 22, 2021 · NWS BOX · 2 events in 2 counties and zones
A weak low level jet caused an area of light freezing rain in western Massachusetts during the early morning hours. This led to a few traffic accidents.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak low level jet caused an area of light freezing rain in western Massachusetts during the early morning hours. This led to a few traffic accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 22, 6:42 AM EST, 3 minutes earlier.
Area forecast discussion, Dec 22, 6:42 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
642 AM EST Wed Dec 22 2021
.SYNOPSIS...
A coastal storm moves offshore this morning followed by a
cold front this afternoon. Dry, blustery and colder conditions
settle in tonight and Thursday. Weak low pressure passing south of
New England may bring some light snow late Thursday night into
Friday morning. Another storm system brings the threat for rain
and snow to the region Christmas Eve night into Christmas Day
but uncertainty on details remain. After a brief respite, more
unsettled weather returns for the first half of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
630 am update...
All southern New England ASOS sites have warmed above freezing
and no stations are reporting freezing rain as of 6:30 am.
Temperatures will continue to climb, and while no airports are
at or below freezing, there remain many observations reporting
temps of 32 F, so will leave Winter Weather Advisory up for now.
Previous Discussion...
Areas of rain and freezing rain lifting north across CT into
interior northern and western MA early this morning, while mainly
dry conditions prevail across SE New Eng. Precip is being
forced by an area of low level frontogenesis around 925 mb at the
nose of a weak low level jet. This area of forcing will remain
across the interior through 12z where pockets of freezing rain will
persist as shallow cold air keeps surface temps are at or below
freezing. Winter weather advisories continue for all of interior MA
west of I-95 into Hartford county. Temps will begin to rise above
freezing from south to north around 12-15z and most locations across
northern MA. Most interior locations will see a light glaze with up
to 0.10" ice accretion across the higher terrain in western and
northern MA.
Area of low level forcing will move east across eastern New Eng 14-
18z which will bring a period of rain to RI and eastern MA. At the
same time precip will be ending in western New Eng as the back edge
moves to the east with fropa and wind shift to NW. Expect the last
of the rain to exit the Cape/Islands around mid afternoon.
Excellent drying develops from the west this afternoon as PWATs
crash below 0.20". This will lead to gradual clearing from west to
east through the afternoon. NW winds will also increase behind the
front in cold advection pattern with gusts 20-30 mph developing
mid/late afternoon. Temps may briefly spike into the lower 50s
around midday across the Cape/Islands and adjacent SE coastal MA as
southerly flow develops ahead of the boundary. Otherwise, highs will
range from upper 30s to mid 40s across SNE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...
Mid level trough passage this evening will enhance cold advection
leading to a blustery and much colder night as 925 mb temps drop to
around -10C by Thu morning. This will support low temps in the 20s,
with some upper teens across interior high terrain. The strong
pressure gradient and cold advection will promote a well mixed
boundary layer and soundings support gusts 25-35 mph, especially
during the evening with gusts up to 40 mph possible over the higher
terrain.
Thursday...
High pres builds in from the west leading to gradual diminishing
wind. The column is rather dry so expect plenty of sunshine but high
clouds will be overspreading the region during the afternoon ahead
of next fast moving shortwave. 925 mb temps around -8C so it will
be a cold day with highs ranging from upper 20s to mid 30s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights:
* Some light snow showers and flurries late Thursday night into
early Christmas Eve.
* Our next storm system moves through Christmas Eve night into
Christmas day bringing chances for rain and snow. There remains
uncertainty on precip type and timing.
* Dry and quieter for a bit before more unsettled weather
returns the first half of next week.
Details...
Great news for New Englanders hoping for some white on Christmas
Eve...it looks to be in the cards for many across the region! A weak
disturbance drops through overnight Thursday into early Friday, and
with Thursday's solidly sub-freezing airmass already in place,
everyone should see this falling as light snow. A surface low drops
from the Great Lakes during the very early morning hours, ahead of
which the warm front will help to initiate snow showers in western
MA and CT around or after midnight, spreading east through sunrise
or just after. The later precipitation lingers into the morning
Friday the better the chance that temperatures will warm enough to
transition to rain, especially over the Cape and Islands. However,
for those up early Friday morning odds are favorable for a
picturesque scene, with even some light accumulation possible;
thinking a coating to an inch, though some localized higher amounts
are possible. Highs top out in the upper 30s to low 40s.
Details of our next system, Christmas Eve night into Christmas Day
are less certain, but confidence is growing that we'll have
unsettled weather for the holiday. A low pressure center moves
through the Great Lakes overnight, crossing southern New England
during the first half of the weekend, but global guidance continues
to feature significant timing differences on how quickly the system
enters and exits, as well as the strength and track. For now we'll
continue to lean on an ensemble approach, indicating a better chance
of rain to the south, snow to the north. As mentioned yesterday,
either way this doesn't have the look of a blockbuster storm given
lack of moisture and lift within the dendritic growth zone; ensemble
probabilities of >3 inches of snow even in the slopes of the
Berkshires remain nil.
Beyond that mid level ridging builds in but is followed quickly by a
series of shortwaves keeping periodic unsettled weather in the
forecast as we go into the final week of 2021.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
12Z update...
Today...High confidence in trends. Lower confidence on timing.
MVFR/IFR with areas of FZRA changing to RA across interior MA
12-15z. Otherwise, area of rain will move east across RI and
eastern MA through 18z as precip ends in western New Eng.
Conditions improving to VFR from W to E during the afternoon
with the wind shift to the NW. Increasing NW winds developing
mid/late afternoon with gusts to 25 kt.
Tonight...High confidence.
VFR. NW gusts to 25-30 kt, with a few gusts to 35 kt possible
over higher terrain
Thursday...High confidence.
VFR. Diminishing NW winds.
KBOS Terminal...High confidence in trends. Lower confidence in
timing and exact details.
KBDL Terminal... High confidence in trends. Lower confidence in
timing and exact details.
Outlook /Thursday Night through Sunday/...
Thursday Night: Mainly VFR, with local IFR possible. Chance SN.
Friday: VFR.
Friday Night: VFR. Chance SN.
Christmas Day: Mainly VFR, with local IFR possible. Chance RA,
chance SN.
Saturday Night: Mainly VFR, with local IFR possible. Chance SN,
chance RA.
Sunday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today...A period of SE winds 15-25 kt over eastern water this
morning, then winds shift to NW this afternoon behind the cold front
with 25-30 kt gusts developing mid/late afternoon. Rain overspreads
the waters later this morning into early afternoon then exits around
mid afternoon.
Tonight into Thu...Gale force winds tonight with NW gusts around
35 kt. Winds gradually diminish during Thu as high pres builds in
from the west.
Outlook /Thursday Night through Sunday/...
Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain, chance of snow.
Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain, chance of snow.
Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain.
Christmas Day: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain.
Saturday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain.
Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Slight chance of rain.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 9 AM EST this morning for CTZ002.
MA...Winter Weather Advisory until 9 AM EST this morning for MAZ011-
012.
Winter Weather Advisory until noon EST today for MAZ002>006-
008>010-026.
RI...None.
MARINE...Gale Warning from 5 PM this afternoon to 7 AM EST Thursday for
ANZ231>235-237-251-255-256.
Small Craft Advisory from 3 PM this afternoon to 11 AM EST
Thursday for ANZ230-236.
Gale Warning from 5 PM this afternoon to 9 AM EST Thursday for
ANZ250-254.
&&
SYNOPSIS...KJC/BW
NEAR TERM...KJC/BW
SHORT TERM...KJC
LONG TERM...BW
AVIATION...KJC/BW
MARINE...KJC/BWHazardous weather outlook, Dec 22, 4:32 AM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
432 AM EST Wed Dec 22 2021
MAZ002>006-008>010-026-230945-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Northern Middlesex MA-
432 AM EST Wed Dec 22 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts and western
Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ003-004-MAZ007-013>024-RIZ001>008-230945-
Tolland CT-Windham CT-Eastern Essex MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
432 AM EST Wed Dec 22 2021
This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, and Rhode Island.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002-MAZ011-012-230945-
Hartford CT-Eastern Hampden MA-Southern Worcester MA-
432 AM EST Wed Dec 22 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts and western Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231>235-237-251-255-256-230945-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
432 AM EST Wed Dec 22 2021
...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST
THURSDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ250-254-230945-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
432 AM EST Wed Dec 22 2021
...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM EST
THURSDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-236-230945-
Boston Harbor-Narragansett Bay-
432 AM EST Wed Dec 22 2021
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/nwsboston
You can follow us on Twitter at
@NWSBoston
Winter Weather, Western Franklin
- When
- December 22, 6:45 AM EST to 8:00 AM EST
- Where
- Western Franklin forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
In Ashfield at 651 AM EST, numerous cars were off the road, some into the woods, due to icy road conditions. No injuries were reported.
Winter Weather, Eastern Hampshire
- When
- December 22, 7:00 AM EST to 9:00 AM EST
- Where
- Eastern Hampshire forecast zone
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
In Belchertown at 844 AM EST, a portion of Franklin Street was closed when a car hit a power pole due to icy roads. The pole had to be replaced by the utility company. No injuries were reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Nevada, December 22 to 27, 202157 kt wind · 16 events
- Heavy Snow and High Wind in Nevada, December 22 to 24, 202163 kt wind · 16 events
- Winter Storm and Heavy Snow in Idaho, December 22 to 27, 202115 events
- Heavy Snow and Winter Weather in Maine, December 22, 20219 events
- Heavy Snow in Washington, December 22 to 26, 20214 events
- Winter Weather in Vermont, December 22, 20213 events
- Winter Weather in Massachusetts, December 22, 20212 events
- Blizzard in Alaska, December 22 to 23, 20212 events
- Heavy Rain in Hawaii, December 22, 20212 events
- Blizzard in Alaska, December 22 to 23, 20211 event
- Heavy Snow in Washington, December 22 to 24, 20211 event
- Winter Storm in Washington, December 22 to 24, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994460, 994459.